Jump to content

Goldmeier, 2009 Persistent genital arousal disorder: a review of the literature and recommendations for management.


Recommended Posts

  • Administrator

SSRI usage or withdrawal is implicated in many cases of PGAD.

 

Int J STD AIDS. 2009 Jun;20(6):373-7. doi: 10.1258/ijsa.2009.009087.
Persistent genital arousal disorder: a review of the literature and recommendations for management.
Goldmeier D1, Mears A, Hiller J, Crowley T; BASHH Special Interest Group for Sexual Dysfunction.

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/19451319 Full text PDF ‎‎http://www.bashh.org/documents/2428.pdf

Persistent genital arousal disorder is a newly recognized condition that is poorly understood. There is a paucity of research in this area and there are concerns as to the validity of the results of what little research there has been. This article aims to draw together current literature on this topic and provide readers with guidance on the management of this condition. This includes a working definition, an exploration of possible aetiologies within the confines of current knowledge, practical advice regarding assessment, management and auditable outcomes of practice.



From the paper:

 

....
Role of antidepressants
Of the first 364 women who took part in the above web surveys,8,11,12 five clearly identified the onset of PGAD with selective serotonin reuptake inhibitor (SSRI) antidepressant usage or withdrawal in response to the question ‘what do you believe may have contributed to the initial development of your PGAD?’.9 The authors acknowledge that clinical details of these women are incomplete.9 In three of the cases, the PGAD onset was contemporaneous with venlafaxine with- drawal (in one of these only lasting for a few weeks), in another secondary to sertraline withdrawal, and in the fifth woman the PGAD occurred in sequential response to being on fluoxetine, venlafaxine, sertraline and escitalopram.

A brief letter from a PGAD sufferer reported that 10 of 15 women using the PSAS chat room on line had suffered PSAS (sic) after coming off SSRI antidepressants.24 A further case reported PGAD symptoms while on high-dose (350 mg per day) venlafaxine for depression. She was also talking the anti- psychotic quetiapin, which may have been implicated in that it has alpha adrenergic blocking activity.15 Some features of PGAD may overlap with clitoral priapism. This may be precipi- tated by the use of trazodone, citalopram, nefazodone or olan- zapine.4 Cessation of trazodone associated with non-priapism PGAD has been reported to cause marked improvement of PGAD in one case.4

The mechanism of antidepressants causing PGAD, in particular the SSRIs, might be part of a withdrawal syndrome upon stopping them.9 Another hypothesis is an increase in atrial natriuretic peptide (a profound vasodilator) that is produced on cessation of SSRI antidepressants.25

....

 

also see http://survivingantidepressants.org/index.php?/topic/4587-persistent-genital-arousal-disorder-pgad/

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy